Hail, Cayuga
- When
- August 7, 3:21 PM EST
- Where
- Cayuga County, Auburn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.930, -76.570
An upper level low pressure system over Quebec Canada brought cooler and unstable air over the region. This caused shower and thunderstorm activity to develop, and some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level low pressure system over Quebec Canada brought cooler and unstable air over the region. This caused shower and thunderstorm activity to develop, and some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 3:00 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 400 PM EDT THU AUG 7 2008 .SYNOPSIS... UPPER LEVEL TROUGHS WILL REMAIN ACROSS THE NORTHEASTERN UNITED STATES FOR THE NEXT WEEK. THIS WILL RESULT IN OFF AND ON CHANCES FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK...WITH THE BEST CHANCES DURING THE AFTERNOON AND EARLY EVENING ACROSS CENTRAL NEW YORK. A BRIEF BREAK IN THE RAIN WILL BE POSSIBLE ON SATURDAY. TEMPERATURES THROUGHOUT THE PERIOD WILL BE NEAR NORMAL. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... S/WV MVG INTO WRN NY COUPLED WITH COOLING TEMPS ALOFT HAVE ALLOWED SHOWERS AND TSTMS TO BLOSSOM OVR THE CWA THIS AFTN. BEST CVRG CURRENTLY OVR CNTRL PA BUT EXPECT CONVECTION TO BE MORE WIDESPREAD INTO THE EVNG...GNRLY EAST OF I-81. SPC MESO-ANALYSIS INDICATES A RELATIVE MINIMUM IN INSTABILITY OVR THE FINGER LAKES...SRN TIER AND NEPA. BEST MLCAPES RESIDE OVR THE CATSKILLS AND MOHAWK VALLEY NEARING 1000 J/KG. POPS HV BEEN ALIGNED TO NR 60% WEST OF I-81 THRU LATE AFTN. BEST CHCS STILL APPEAR TO BE EAST OF I-81 AND HV KEPT LIKELY POPS GOING THRU ABOUT MIDNIGHT UNTIL WV PASSES EAST. EXPECT -SHRA/TSRA TO CONTINUE MOST OF THE NIGHT UNDER COLD POOL ALOFT. CUD SEE SOME PATCHY FOG TWD MORNING AS DIURNAL CU DISSIPATES BUT ENUF LLM/CLDS MAY BE ARND TO PREVENT MUCH. NOT A LOT OF DRIER AIR FILTERING ARND LOPRES SO DWPT DEPRESSIONS WILL BE FAIRLY LOW TONIGHT. HV NOT INCLUDED MENTION OF RIVER VLY FOG AT THIS TIME BUT WILL MONITOR TRENDS THRU THE EVENING. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... NOT MUCH CHANGE EXPECTED TO THE SHORT TERM PORTION. H5 TROF DIGS IN DRG THE MRNG BFR GRADUALLY LIFTING OUT FRI EVENING. COLD TEMPS WILL LIKELY RESULT IN THE DVLPMNT OF MORE SHRA/TSRA DRG THE DAY TOMORROW. INSTABILITY IS MARGINAL WITH BUFKIT SNDGS INDICATING ONLY ARND 500 J/KG. CANNOT RULE OUT ISOLD HAILERS WITH FRZG LEVEL BLO 10KFT BUT SVR THREAT LOOKS BETTER TO THE EAST OF CWA. WK S/WV RIDGING INDICATED FOR SATURDAY SO WILL LV THIS PART OF THE FCST DRY FROM 12Z SAT-12Z SUN. NEXT H5 TROF/LOW CENTER PROGGED TO DROP IN ON SUNDAY WITH ANOTHER CHC FOR SHOWERS/TSTMS. NOT MUCH IN THE WAY OF A WARM-UP THRU THE WEEKEND AS TEMPS EXPECTED TO STAY NEAR NORMAL IN THE M/U 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... LONG WAVE PATTERN CONTINUES WITH A TROUGH IN THE EASTERN US WITH SHORT-WAVES MOVING THROUGH IT. TIMING AND POSITIONING UNCERTAINTY WITH THE MODELS CONTINUE. HENCE FOLLOWED HPC GUIDANCE FOR EXTENDED FCST. GENERALLY LOOKING AT BELOW NORMAL TEMPERATURES AND ABOVE NORMAL CHANCES FOR SHOWERS AND STORMS FOR THE PERIOD. MONDAY SOME SHORT-WAVE RIDGING MAY BRING DRIER WEATHER AND NEAR NORMAL TEMPERATURES. THEN THE NEXT WEATHER SYSTEM ARRIVES IN THE TUESDAY/WEDNESDAY TIME PERIOD WITH INCREASED CHANCES FOR SHOWERS AND COOLER TEMPERATURES AGAIN. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... GENERALLY VFR CIGS WITH SCATTERED AREAS OF MVFR CIGS WITH SHRA AND LOCALIZED IFR IN TSRA. TSRA WILL DIMINISH TOWARD 00Z BUT SCATTERED SHRA ACTIVITY COULD CONTINUE INTO THE NIGHT. STRATUS AND BR EXPECTED TO DEVELOPS LATE TONIGHT...BRINGING MVFR RESTRICTIONS TO ALL CNY SITES AFTER ABOUT 6Z...POSSIBLY TO AVP TOWARDS DAYBREAK. OUTLOOK... FRIDAY THRU FRIDAY NIGHT...SHOWERS AND TSTMS EXPECTED WITH MVFR AND POSSIBLE RESTRICTIONS DURING THE AFTERNOON...ESPECIALLY AT CNY SITES. CONDITIONS IMPROVE TO VFR EARLY FRIDAY NIGHT...WITH MVFR RESTRICTIONS IN STRATUS/FOG POSSIBLE LATE. SATURDAY THRU SUNDAY...MAINLY VFR...WITH ISOLATED LATE DAY SHRA/TSTMS MAINLY OVER CNY SITES. MVFR/IFR FOG POSSIBLE SUNDAY MORNING AT ELM. MONDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PB NEAR TERM...DJN/PB SHORT TERM...DJN/PB LONG TERM...BMW AVIATION...BMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 409 PM EDT THU AUG 7 2008 NYZ015-022>025-082015- YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- 409 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. HOWEVER...THE SEVERE WEATHER THREAT IS LIMITED. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING LIGHTNING...GUSTY WINDS AND SMALL HAIL. EXPECT THE THUNDERSTORM ACTIVITY TO TAPER OFF THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON FRIDAY, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. INSTABILITY WILL BE WEAK AND SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. HOWEVER...THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-016>018-036-037-044>046-055-056-PAZ038-039-043-082015- NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-BRADFORD- SUSQUEHANNA-WYOMING- 409 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE WITH THE PRIMARY THREAT LARGE HAIL AND GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT HTTP://WEATHER.GOV/BINGHAMTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON FRIDAY, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. INSTABILITY WILL BE WEAK AND SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. HOWEVER...THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS. NYZ057-062-PAZ040-044-047-048-072-082015- DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 409 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS EVENING. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE PRIMARY THREAT LARGE HAIL AND GUSTY WINDS. THE STRONGER STORMS ARE EXPECTED TO EXIT THE AREA AROUND MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT HTTP://WEATHER.GOV/BINGHAMTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ON FRIDAY, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A LACK OF INSTABILITY SUGGESTS SEVERE THUNDERSTORMS ARE UNLIKELY. HOWEVER THE THREAT FOR SMALL HAIL WILL REMAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS. PB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1039 AM EDT THU AUG 7 2008 NYZ009-018-036-037-071530- MADISON NY-ONEIDA NY-ONONDAGA NY- 1039 AM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1036 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CLAY...AND MOVING SOUTHEAST AT 14 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CICERO AT 1045 AM EDT... NORTH SYRACUSE AND MATTYDALE AT 1050 AM EDT... EAST SYRACUSE AT 1110 AM EDT... DE WITT AT 1115 AM EDT... KIRKVILLE AND FAYETTEVILLE AT 1130 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE QUARTER SIZED HAIL AND/OR DAMAGING WINDS. SCHAFFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1149 AM EDT THU AUG 7 2008 NYZ009-018-036-037-071630- MADISON NY-ONEIDA NY-ONONDAGA NY- 1149 AM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CANASTOTA...AND MOVING EAST AT 13 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SOUTH BAY AND VERONA BEACH AT 1155 AM EDT... ONEIDA AND NEW LONDON AT 1225 PM EDT... SHERRILL AT 1230 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. SCHAFFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 201 PM EDT THU AUG 7 2008 NYZ017-071900- CAYUGA NY- 201 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN CAYUGA COUNTY... * AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR FLEMING...AND MOVING SOUTHEAST AT 11 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FLEMING AT 210 PM EDT... WYCKOFF AT 220 PM EDT... WYCKOFF AND MERRIFIELD AT 225 PM EDT... SCIPIO CENTER AT 230 PM EDT... ENSENORE AND OWASCO AT 235 PM EDT... CASOWASCO AND ENSENORE AT 240 PM EDT... EDGEWATER AND SHERWOOD AT 245 PM EDT... CASCADE AND SHERWOOD AT 250 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 226 PM EDT THU AUG 7 2008 NYZ036-071930- MADISON NY- 226 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN MADISON COUNTY... * AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR NELSON...AND MOVING SOUTHEAST AT 19 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SHEDS AT 235 PM EDT... ERIEVILLE AT 240 PM EDT... MORRISVILLE AT 245 PM EDT... WEST EATON AND GEORGETOWN AT 250 PM EDT... EATON AND PIERCEVILLE AT 255 PM EDT... PECKSPORT AT 300 PM EDT... HAMILTON AT 305 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT THU AUG 7 2008 NYZ018-036-071945- MADISON NY-ONONDAGA NY- 300 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CLAY...AND MOVING EAST AT 22 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LOWER SOUTH BAY AND LYNCOURT AT 305 PM EDT... EAST SYRACUSE AT 310 PM EDT... DE WITT AND JAMESVILLE AT 315 PM EDT... BRIDGEPORT AND MINOA AT 320 PM EDT... FAYETTEVILLE AT 325 PM EDT... ANOTHER STRONG STORM OVER NORTHERN CAYUGA COUNTY WILL MOVE EAST TO PLAINVILLE AND LYSANDER THROUGH 330 PM. THESE STORMS ARE CAPABLE OF PRODUCING 50 MPH WIND AND SMALL HAIL. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT THU AUG 7 2008 NYZ018-036-044-045-072015- CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY- 318 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CUYLER...AND MOVING SOUTHEAST AT 13 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... DERUYTER AT 325 PM EDT... UNION VALLEY AT 345 PM EDT... LINCKLAEN AND TAYLOR AT 350 PM EDT... PITCHER AT 400 PM EDT... SOUTH OTSELIC AND OTSELIC AT 405 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE 50 MPH WIND GUSTS AND SMALL HAIL. THE STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129036, 129038, 129039.